Giving meds together

  1. Question! Is it okay to give Ativan IV with dilaudid PO at the same time? Same goes for any narcotic and Ativan together? I ask nurses at work but never get a straight answer as they are always busy themselves. What about narcs and sleeping pills? Do you wait an hour in between? It's been bothering me which meds are and are not okay to give with each other. If any of you could help me and ease my mind a little more, I would appreciate it so much!!
    •  
  2. 18 Comments

  3. by   sbostonRN
    I've given Ativan with pain meds before. Sometimes it can snow the pt if they aren't used to narcotics, and sometimes it's the perfect combo. If its a new pt or an elderly pt, and you're not sure, start with one and be safe.
  4. by   HouTx
    If you have questions, ask a pharmacist. Seriously, that's what they are for! You also need to review your own organization's P&P to see if they address these issues.
  5. by   Jenni811
    Nah...giving them together is just fine.
  6. by   Caffeine_IV
    There is no straight answer. Are they contraindicated...not exactly. Can they cause increase side effect...yes. It depends on your patient, current condition and disease process. So some patients can tolerate it and some cannot.
  7. by   0402
    We have a hospital policy that sedating IV meds (e.g. ativan, dilaudid, morphine, benadryl, phenergan) must be given at least 20 minutes apart. However, you can give IV of one and PO of another together, so IV dilaudid and an Ambien or IV Ativan with PO dilaudid would be fine, for example.
  8. by   mandaaRN
    Thanks 0402! It's been buggin the hell out of me and being a nurse for just a year, I'm still asking so many questions! I always want to do the RIGHT way lol
  9. by   mandaaRN
    What if they're both PO?
  10. by   Hygiene Queen
    Quote from HouTx
    If you have questions, ask a pharmacist. Seriously, that's what they are for!
    If you ever have questions or doubts, the pharmacist is the way to go!
    You get your answer right then and there.
  11. by   amoLucia
    Some things I'd consider include onset and peaks of the drugs. But as they differ, my other considerations include my pt specifics.

    How old is pt?
    Is pt anxious because of pain?
    Is pt well-nourished?
    Is pt lying down with side-rails up?
    Anything else being given that might 'SNOW' pt?
    Is BP ok?

    Like others have said, the pharmacists are terrific resources.
  12. by   Anna Flaxis
    How much Ativan? How much Dilaudid? How much does the patient weigh? How well are their kidneys functioning? Are they elderly or frail? Are they opioid naive or have they been taking these medications regularly for a significant period of time? What health problems are they currently experiencing?

    There is no yes or no answer. Every situation is different.
  13. by   joanna73
    Depends on the pt. You're best to ask pharmacy and tell them it's specific for a certain pt and medication profile. There's always various factors to consider.
  14. by   loriangel14
    Quote from mandaaRN
    What if they're both PO?
    I currently have a palliative pt that takes Ativan and Dilaudid together, both po and it works well.

close